MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT
Model Number 1882905HRE
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product analysis result indicates that the distal tip had broken off the inner cutter which would have resulted in the reported event.The portion that became detached was not returned but would have measured approximately 0.17¿ in length.The break occurred at the first proximal tooth valley.The outer assembly cutting tip was deformed in such a way that indicates the inner blade teeth impacted the outer teeth while moving in a cw direction which resulted in the observed break.All teeth on one side were impacted, decreasing in severity toward the distal end.The teeth on the other side showed some wear.There was a light coating of grease on the inner assembly as required.The expanded tip was rough and worn on the proximal side, it did not appear to be machined.The adjacent inside diameter of the outer tube was rough and worn which may indicate excessive friction due to the deformation of the teeth.There was no evidence of concentricity issues or bends in the outer tube or inner cutter.There were no signs of improperly loading the blade in the handpiece or excess pressure being applied during use.There was no allegation of a defect prior to use.Excess speed or direction cannot be ruled out as a potential cause however the information more likely indicates the blade came in contact with an inappropriate material during cutting.In the returned condition, there was an out of specification condition that is likely related to the complaint (due to physical damage).The most likely underlying cause is consistent with, misuse / use error.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A healthcare provider (hcp) reported that the blade broke intra operatively.Customer used back-up product to complete the procedure with no issues.No patient injury and no delay in procedure.Nothing broke off in patient or was left inside patient.Additional information received from rep stating that the blade did not have fragments.

Brand Name
XPS® BLADE
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key9902079
Report Number1045254-2020-00193
Device Sequence Number16829708
Product Code EQJ
UDI-Device Identifier00763000036782
UDI-Public00763000036782
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/31/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/12/2023
Device Model Number1882905HRE
Device Catalogue Number1882905HRE
Device Lot Number0218283719
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/17/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/05/2020
Initial Report FDA Received Date03/31/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age10 DA
Patient Weight2